A friend told me he read somewhere about this study that was presented in a recent conf about Lipodystrophy that found the cause of it. Can you explain if that is true ? Thanks Nelson
Yes, there was a recent presentation at this February's Seattle CROI conference about factors that may increase fat gain or loss in HIV.
As you probably know, although lipoatrophy (fat loss under the skin that can lead to facial and buttock wasting) has become uncommon with current HIV antiretroviral regimens fat accumulation (specially deep in the organ cavity- visceral fat) remains a problem in HIV+ patients. Whether today's Norvir-boosted protease inhibitor (PI) regimens lead to fat build-ups remains uncertain. Because no well-powered studies have compared changes in body composition between people starting therapy with a protease inhibitor (PI) versus raltegravir, Grace McComsey and ACTG colleagues conducted a substudy of ACTG A5257 study. The three patient groups were taking: Raltegravir (Isentress) plus two nucleosides, boosted atazanavir (Reyataz) plus two nucleosides, and darunavir (Prezista) plus two nucleosides.
The substudy involved 328 antiretroviral-naive people (mostly men, 49% white) without cardiovascular disease or diabetes. No one was taking lipid-lowering drugs. There was 106 people in the raltegravir arm, 109 in the atazanavir arm, and 113 in the darunavir arm. Before treatment began and at week 96, everyone had a DEXA scan to measure limb (legs and arms) fat, trunk fat, and lean mass, and everyone had abdominal CT scan for visceral and subcutaneous abdominal fat. The researchers also measured various markers of inflammation, coagulation, and immune activation at baseline and again at week 96.
At study week 96, median limb fat, subcutaneous (SAT), visceral fat (VAT), trunk fat, and lean mass increased significantly in all study arms (8.2%, 10.9%, 13.9%, 11.4%, and 1.3%, P < 0.001). No fat changes differed significantly between the combined PI arms and the raltegravir arm. Similar proportions of study participants lost 10% or more limb fat through 96 weeks--18% on raltegravir and 16% in each of the PI arms. Only 6% to 8% of participants lost more than 20% of limb fat through 96 weeks, with no big differences between study arms. This shows that lipoatrophy is not as common as it used to be but a minority of patients still experience it (previous studies showed that some people may have a genetic predisposition to lipoatrophy).
Lean mass rose more with atazanavir than with darunavir, 2.0% versus 1.2% (P = 0.05 but significance set at 0.025 in this study). People randomized to raltegravir also averaged a 2.0% gain in lean mass. The pooled PI group and the raltegravir group had similar 96-week changes in lean mass.
Body mass index climbed by 3% to 3.5% across study arms through 96 weeks, with no differences between arms. Higher levels of pretreatment inflammatory markers were linked to increased peripheral fat and lean body mass, but not central fat.
I wish they had measured hormone levels like testosterone, estradiol and TSH. This could have unearthed potential different effects of each ARV treatment.
So, in conclusion, this sub-study found that:
(1)peripheral & central fat & lean body mass increased similarly regardless of which of the 3 ART regimens they were taking.
(2)"regardless of the treatment regimen people who started with the high viral load (>100,000) gained double or triple the amount of visceral fat"
(3) higher IL-6 (inflammation) was associated with greater gains in SA. Higher HIV viral load, IL-6 and D-dimer (inflammation), and lower CD4 were associated with greater gains in LBM
(4) 16-18% of study individuals experienced limb fat loss of >10% & 6-8% had >20% limb fat loss with no differences between the 3 ART regimens.
McComsey GA, Carlee Moser C, Currier JS, et al. Body composition changes after initiation of raltegravir or protease inhibitors. CROI 2015. February 23-26, 2015. Seattle, Washington. Abstract 140.
Note: I have some speculations about dietary and exercise changes that could lead to loss of visceral fat in men and women living with HIV related belly fat accumulation:
How to Decrease HIV related belly fat accumulation
I hope this information helps. Unfortunately, it seems that there is no better or worse ARV regimen when it comes to VAT accumulation. In fact, this substudy destroys the perception that integrase inhibitors are more body-friendly than boosted protease inhibitors. High baseline HIV viral load is the main factor to avoid.